Wisconsin, 2021Heavy Snow in Wisconsin, December 26 to 27, 2021
December 26 to 27, 2021 · NWS DLH · 8 events in 8 counties and zones
A band of wind-driven snow lifted north and northeastward across Minnesota and into Wisconsin on the evening of Sunday, December 26th, with the snow intensifying and expanding over the northern half of the state. The snow became especially heavy late in the evening as it spread into northwest Wisconsin with snowfall rates upwards of 2 inches per hour observed.
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A band of wind-driven snow lifted north and northeastward across Minnesota and into Wisconsin on the evening of Sunday, December 26th, with the snow intensifying and expanding over the northern half of the state. The snow became especially heavy late in the evening as it spread into northwest Wisconsin with snowfall rates upwards of 2 inches per hour observed. Multiple waves of heavy snow then paraded across the region eventually winding down during the afternoon of Monday, December 27th. Snow totals boasted a corridor of widespread 8 to 12 inches across northern Wisconsin.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Dec 26, 5:38 PM CST, 22 minutes earlier.
Area forecast discussion, Dec 26, 5:38 PM CST, 22 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
538 PM CST Sun Dec 26 2021
.DISCUSSION...(This evening through Saturday)
Issued at 444 PM CST Sun Dec 26 2021
Summary: A winter storm is set to move in across the Northland this
evening. Widespread impactful snow accumulations are expected.
Snowfall rates will be heavy at times with gusty winds causing
blowing snow. The highest winds and worse conditions are expected to
be after midnight along the North Shore where a Blizzard Warning has
been issued. Snow chances will begin to taper off tomorrow evening
with some freezing drizzle populating over northern WI. There is a
brief lull in weather systems Monday night before another round of
snow arrives Tuesday bringing a couple of additional inches of new
snow.
Surface high pressure over southern Canada is slowly being ushered
off to the northeast today as a 170kt jet barrels over the Front
Range. Return flow on the backside of the departing high pressure is
advecting low level moisture over the relatively warm lake waters.
Satellite showcases this as low stratus that has penetrated inland
through the Arrowhead and portions of Bayfield. As the flow
continues we may see some early onset of snow along the North Shore
where the terrain enhancement is common. Further to our west lee
cyclogenesis was beginning to take shape this morning with a surface
low developing over the Northern Plains. This low will be the focal
point for our inbound winter storm this evening.
As the low advances on the region it will first have to overcome the
dry air in place over the region. Both upstream stations of MPX and
ABR highlight a dry slot of air from 850mb up to the mid levels. As
the system eats away at the dry air that will likely put the early
onset of snow falling in Brainerd by this evening. The latest high
resolution model guidance suggests that this initial burst could be
quite heavy at times with snowfall rates between 1 to 1.5 inches an
hour at times. The broad scale forcing highlighted by a deep omega
corridor will rotate northeast out ahead of the surface low.
Snowfall will spread northeast lock in step with this feature with
even higher snowfall rates and amounts expected along the North
Shore. The lake and terrain enhancement could see snowfall rates of
of 1.5 to 2 inches per hour in the early morning hours. In addition
to the snowfall there is a concern for some stronger winds to
accompany this system as well. The strongest winds will likely be
along the North Shore with winds out of the east initially.With this
in mind we have issued a Blizzard Warning for southern Lake and Cook
Counties. This warning may need to be expanded further north
depending on how the conditions trend. Elsewhere we have kept the
Winter Storm Warnings going. There could be an argument to be
made in changing Burnett, Washburn, and Sawyer to Warnings as
well, but we will hold off for now.
Monday morning the center of the low will be moving overhead with
mostly snow still ongoing across the region. NW WI may have a
change in precipitation type as most of the soundings are indicating
a loss of ice crystals aloft. This will likely result in freezing
drizzle on the backside of this system for a couple hours.
Accumulations at this time are expected to be minimal with values of
around 0.05 inches in NW WI. The bulk of the moisture is set to
move off monday afternoon leaving the region with a fresh snowpack.
We have just a brief lull in our snow activity Monday night before
another system is projected to slide across the region once again.
Additional snow accumulations will be abound across the Northland
with plenty of cold air in place for dendrites to grow. However,
this system does not pack quite the punch of the previous low due to
lack of strong synoptic drivers. Nevertheless and additional couple
of inches will be tacked on across the Northland.
Wednesday surface high pressure ridges in from the west ushering out
any remaining precipitation. Colder temperatures will have settled
in across much of the region with highs in the single digits for
northern MN and teens for northern WI. A few shortwaves are
advertised in the extended forecast and could bring some additional
snowfall Thursday and Friday but at this time there are no strong
signals for any significant weather.
&&
.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 538 PM CST Sun Dec 26 2021
A large winter storm is set to make its way across the Northland
this evening. Out ahead of this system remains an MVFR stratus deck
over DLH/HIB/INL. The MVFR ceilings may dissipate for a time at
DLH as low level winds veer slightly and these lake induced
ceilings push north. The system will first enter the BRD area
with heavy to moderate snowfall rates and conditions likely
dropping to VLIFR. These high snowfall rates will spread east and
north overnight impacting HYR/DLH and possibly HIB. Overall snow
totals are expected to be at least 5 inches at most the terminals
with DLH/BRD possibly seeing 8-12 inches. Gusty easterly winds
will occur tonight, highest around Lake Superior, and will cause
blowing and drifting. On the backside of this system some freezing
drizzle will be possible over HYR Monday morning.
&&
.MARINE...
Issued at 444 PM CST Sun Dec 26 2021
Small Craft Advisories are in effect across the Lake this evening
due to strong easterly winds streaming in ahead of an approaching
low. Winds are set to further increase as we head into the evening
hours with Gales impacting the North Shore and the Outer Apostle
Islands. Increased wave heights will be expected along the North
Shore with heights reaching 8 to 11 ft occasionally 14 ft. Heavy
snow will accompany this system as the low tracks towards Lake
Superior. Winds will begin to veer to out of the southwest Monday
afternoon and possibly strengthen. At this time we are not expecting
storm force winds but a few of the models are suggesting these winds
across the Outer Apostle islands and portions of the South Shore.
Winds and wave heights are eventually expected to taper off Monday
night.
&&
.PRELIMINARY POINT TEMPS/POPS...
DLH 21 28 0 22 / 100 90 0 60
INL 10 24 -4 13 / 80 90 10 30
BRD 20 27 -6 17 / 90 70 0 80
HYR 21 31 -2 25 / 100 70 0 70
ASX 21 32 5 27 / 90 80 10 60
&&
.DLH WATCHES/WARNINGS/ADVISORIES...
WI...Winter Storm Warning until 6 PM CST Monday for WIZ001-002.
Winter Weather Advisory until 6 PM CST Monday for WIZ003-004-
006>009.
MN...Winter Storm Warning from midnight tonight to 6 PM CST Monday
for MNZ012.
Winter Storm Warning until 6 PM CST Monday for MNZ010-011-018-
019-025-026-033>038.
Blizzard Warning from midnight tonight to 6 PM CST Monday for
MNZ020-021.
LS...Small Craft Advisory until 8 PM CST this evening for LSZ140>142-
150.
Gale Warning until 2 AM CST Tuesday for LSZ150.
Small Craft Advisory until 10 AM CST Monday for LSZ121-145>148.
Gale Warning from 10 AM Monday to 2 AM CST Tuesday for LSZ121-
145>148.
Small Craft Advisory until midnight CST Monday night for LSZ143-
144.
Gale Warning until 10 AM CST Monday for LSZ140>142.
&&
DISCUSSION...Britt
AVIATION...Melde/Britt
MARINE...BrittHazardous weather outlook, Dec 26, 4:45 PM CST, 1 hour 15 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
445 PM CST Sun Dec 26 2021
MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-272245-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
445 PM CST Sun Dec 26 2021
This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.
.DAY ONE...Tonight
A winter storm will begin to move across the Northland this
evening into Monday. Widespread accumulating snow is expected
with total snow accumulation of 4 to 10 inches. Areas along the
North Shore can expect higher snow totals of 10 to 18 inches with
blizzard conditions for southern Cook and Lake Counties. Roads
will become snow covered and slippery with difficult travel
conditions expected for the Monday morning commute. Visibility as
low as one- half to one- quarter mile is likely during the
heaviest snow overnight.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
Snow will continue through Monday afternoon, with heavy snow
possible along the North Shore Monday morning.
Another round of accumulating snow is forecast Tuesday afternoon
into Wednesday afternoon. Roads may become slippery.
.SPOTTER INFORMATION STATEMENT...
Snow spotters are requested to report their snowfall measurements
to the National Weather Service.
LSZ121-140>148-150-272245-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
Outer Apostle Islands Beyond 5 NM from Mainland-
445 PM CST Sun Dec 26 2021
This Hazardous Weather Outlook is for portions of Lake Superior
and the Nearshore waters of western Lake Superior.
.DAY ONE...Tonight
Easterly winds will strengthen tonight into Monday. Conditions
will become hazardous to smaller vessels. Gales to 40 knots are
possible along portions of the North Shore and Outer Apostle
Islands late Sunday night. In addition to the strong and gusty
winds, snow, heavy at times, is possible which will reduce
visibility to less than one-half mile.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
Winds become southwesterly Monday afternoon and another period of
gales is expected Monday afternoon through Monday evening over
the South Shore waters and the Outer Apostle Islands. In addition
to the strong and gusty winds, snow, heavy at times, is possible
which will reduce visibility to less than one-half mile.
KSE
More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)
Heavy Snow, Burnett
- When
- December 26, 6:00 PM CST to December 27, 11:00 AM CST
- Where
- Burnett forecast zone
- Reported by
- Public
- Coordinates
- 45.863, -92.368 (the zone’s center; the record gives no point)
Heavy snowfall was observed across Burnett County with some areas receiving 6 inches of snow in four hours at the start of the event. Totals ranged from 6 to 11 inches with a few 12 inch reports in the Danbury, Siren and Webb Lake areas.
Heavy Snow, Washburn
- When
- December 26, 7:00 PM CST to December 27, 12:00 PM CST
- Where
- Washburn forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 45.899, -91.791 (the zone’s center; the record gives no point)
Total accumulations of 6 to 10 inches were observed around Washburn County with a report of 11.5 inches in Minong.
Heavy Snow, Sawyer
- When
- December 26, 9:00 PM CST to December 27, 1:00 PM CST
- Where
- Sawyer forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 45.880, -91.145 (the zone’s center; the record gives no point)
Widespread snowfall totals of 7 to 11 inches were received from around the county with a report of 14 inches just northwest of Winter.
Heavy Snow, Price
- When
- December 26, 9:00 PM CST to December 27, 11:00 AM CST
- Where
- Price forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 45.680, -90.361 (the zone’s center; the record gives no point)
Price County ended up on the southern edge of the storm with snowfall amounts ranging from 3 to 7 inches. The highest report of 8.8 inches was recorded near Park Falls.
Heavy Snow, Douglas
- When
- December 26, 10:00 PM CST to December 27, 7:00 PM CST
- Where
- Douglas forecast zone
- Reported by
- Public
- Coordinates
- 46.464, -91.899 (the zone’s center; the record gives no point)
Snowfall totals of 5 to 10 inches were reported across the county with the highest report of 13 inches coming from Lake Nebagamon.
Heavy Snow, Bayfield
- When
- December 26, 10:00 PM CST to December 27, 9:00 AM CST
- Where
- Bayfield forecast zone
- Reported by
- Public
- Coordinates
- 46.635, -91.181 (the zone’s center; the record gives no point)
Snowfall amounts of 6 to 10 inches were reported across the county with the highest report of 12.5 inches recorded near Sanborn.
Heavy Snow, Ashland
- When
- December 26, 10:00 PM CST to December 27, 9:00 AM CST
- Where
- Ashland forecast zone
- Reported by
- Public
- Coordinates
- 46.510, -90.720 (the zone’s center; the record gives no point)
Snowfall totals of 6 to 8 inches were seen around the county with Mellen receiving 9.5 inches of snow when the storm ended.
Heavy Snow, Iron
- When
- December 26, 11:00 PM CST to December 27, 1:00 PM CST
- Where
- Iron forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 46.317, -90.264 (the zone’s center; the record gives no point)
Snowfall of 5 to 7 inches fell across Iron County with the Mercer area seeing around 8 inches of accumulation.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Montana, December 26 to 27, 20212 deaths · 3 injured · 2 events
- Blizzard and Heavy Snow in North Dakota, December 26 to 27, 202133 events
- Heavy Snow in Minnesota, December 26 to 27, 202122 events
- Dense Fog in Kentucky, December 26, 202120 events
- Heavy Snow in North Dakota, December 26 to 27, 202118 events
- High Wind in New Mexico, December 26, 2021$5,000 · 72 kt wind · 17 events
- Heavy Snow in Idaho, December 26, 202116 events
- Extreme Cold and Heavy Snow in Montana, December 26 to 30, 202152 kt wind · 15 events
- Blizzard and Heavy Snow in Minnesota, December 26 to 27, 202115 events
- Heavy Snow in Idaho, December 26 to 29, 202112 events
- Dense Fog in Illinois, December 26, 202111 events
- Cold in Montana, December 26 to 31, 202111 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 996798, 996799, 996801, 996802, 996793, 996794, 996795, 996796.